Impact of antiepileptic drugs on genesis of psychosis

Epilepsy Behav. 2012 Apr;23(4):462-5. doi: 10.1016/j.yebeh.2012.01.012. Epub 2012 Mar 9.

Abstract

Opinions regarding the impact of antiepileptic drugs (AEDs) on the genesis of psychotic symptoms are varied. To re-examine this issue, the records of adult patients with partial epilepsy and newly added AEDs were retrospectively surveyed. The types of newly added AEDs and clinical characteristics were compared between 38 patients with active psychosis and 212 without psychotic history during a follow-up period of 3 to 6 months after initiation of AED administration. Using multivariate logistic regression analysis, the significance of possible predictive variables for development of psychosis was evaluated, which demonstrated that use of zonisamide (ZNS) and phenytoin (PHT), presence of complex partial seizures (CPS), and low intelligence level were significantly correlated with psychosis. We concluded that ZNS and PHT are possible risk factors for development of psychosis along with clinical variables, including the presence of CPS and low intelligence level.

MeSH terms

  • Adolescent
  • Adult
  • Anticonvulsants / adverse effects*
  • Epilepsy, Complex Partial / drug therapy
  • Female
  • Follow-Up Studies
  • Humans
  • International Classification of Diseases
  • Isoxazoles / adverse effects*
  • Male
  • Middle Aged
  • Phenytoin / adverse effects*
  • Psychotic Disorders / diagnosis
  • Psychotic Disorders / etiology*
  • Retrospective Studies
  • Young Adult
  • Zonisamide

Substances

  • Anticonvulsants
  • Isoxazoles
  • Zonisamide
  • Phenytoin